Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Tenofovir (truvada) and kidney disease - prevention
Mar 19, 2010

I'm a 31 male and had seroconversion illness about a year ago. I started meds, Isentress (2 tablets/d) + Truvada (1 tablet/d), a week ago (lab data: VL was 360000, cd4 510; no diabetes etc). No significant side effects, except for muscle pain due to lactic acidosis production the first two days. My concern is about my kidneys. I was reading that there have been case reports of kidney damage caused by tenofovir (in Truvada). Also, asymptomatic renal tubule damage may affect people taking tenofovir even if they have a normal glomerular filtration rate. What I am asking is: first, how to proceed in getting more precise measure of kidney toxicity? Second, is it possible to clean renal tubules (either mechanically or pharmacologically). Third, does taking vitamin d supplements make more damage to my kidneys? Please advice me. Thank you in advance. Alex

Response from Dr. Henry

The rate of clinically significant kidney damage is low for most patients but merits monitoring. Idiopathic (unpredicted) damage can occur so monitoring has to be continued on a regular basis. Risk is higher if preexisting kidney damage or risk for kidney problems (including hypertension, protein in urine, diabetes, hepatitis C). Monitoring kidney function using creatinine clearance calculations is recommended when taking tenofovir. If concerned about Fanconi syndrome then checking serum phosphate, glucose, and potassium levels and urine glucose levels is recommended. I am not aware of any way to actually cleanse renal tubules though avoiding regular use of drugs that can cause kidney problems (such as non-steroidal anti-inflammatory agents-NSAIDs-like ibuprofen) is one key factor. KH



Previous
Caffeine
Next
Atripla Skin Side Affects

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement